• 75 Accesses

  • 4 Citations


Recently Brosnan and Chow have proven a conjecture of Shareshian and Wachs describing a representation of the symmetric group on the cohomology of regular semisimple Hessenberg varieties for GL n (). A key component of their argument is that the Betti numbers of regular Hessenberg varieties for GL n () are palindromic. In this paper, we extend this result to all complex reductive algebraic groups, proving that the Betti numbers of regular Hessenberg varieties are palindromic.

This is a preview of subscription content, log in to check access.

Access options

Buy single article

Instant unlimited access to the full article PDF.

US$ 39.95

Price includes VAT for USA


  1. [1]

    D. Anderson, J. Tymoczko, Schubert polynomials and classes of Hessenberg varieties, J. Algebra 323 (2010), no. 10, 2605–2623.

  2. [2]

    M. Brion, J. Carrell, The equivariant cohomology ring of regular varieties, Michigan Math. J. 52 (2004), no. 1, 189–203.

  3. [3]

    P. Brosnan, T. Chow, Unit interval orders and the dot action on the cohomology of regular semisimple Hessenberg varieties, arXiv:1511.00773 (2015).

  4. [4]

    F. de Mari, C. Procesi, M. A. Shayman, Hessenberg varieties, Trans. Amer. Math. Soc. 332 (1992), 529–534.

  5. [5]

    M. Guay-Paquet, A second proof of the Shareshian-Wachs conjecture, by way of a new Hopf algebra, arXiv:1601.05498 (2016).

  6. [6]

    J. Humphreys, Conjugacy Classes in Semisimple Algebraic Groups, Mathematical Surveys and Monographs, Vol. 43, American Mathematical Society, Providence, RI, 1995.

  7. [7]

    E. Insko, A. Yong, Patch ideals and Peterson varieties, Transform. Groups 17 (2012), no. 4, 1011–1036.

  8. [8]

    B. Kostant, Lie algebra cohomology and the generalized Borel-Weil theorem, Ann. of Math. (2) 74 (1961), 329–387.

  9. [9]

    M. Precup, Affine pavings of Hessenberg varieties for semisimple groups, Selecta Math. (N.S.) 19 (2013), no. 4, 903–922.

  10. [10]

    J. Shareshian, M. Wachs, Chromatic quasisymmetric functions, Adv. Math. 295 (2016), 497–551.

  11. [11]

    E. Sommers, J. Tymoczko, Exponents for B-stable ideals, Trans. Amer. Math. Soc. 358 (2006), no. 8, 3493–3509.

  12. [12]

    J. Tymoczko, Permutation representations on Schubert varieties, Amer. J. Math. 130 (1008), no. 5, 1171–1194.

Download references

Author information

Correspondence to MARTHA PRECUP.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

PRECUP, M. THE BETTI NUMBERS OF REGULAR HESSENBERG VARIETIES ARE PALINDROMIC. Transformation Groups 23, 491–499 (2018) doi:10.1007/s00031-017-9442-9

Download citation